Oregon, 2020Hail in Oregon, April 29, 2020
April 29, 2020 · NWS BOI · 1 event in 1 county or zone
A strong low pressure system swept through the Pacific Northwest initiating severe convection across parts of Eastern Oregon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system swept through the Pacific Northwest initiating severe convection across parts of Eastern Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Apr 29, 12:44 PM PST, 4 hours 36 minutes earlier.
Area forecast discussion, Apr 29, 12:44 PM PST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Boise ID
244 PM MDT Wed Apr 29 2020
.SHORT TERM...Tonight through Friday night...After a very warm day
thunderstorms will be the main concern, developing first in Baker
County this afternoon then western Idaho this evening, mainly north
of the Snake Basin, although Twin Falls County also has a chance.
Increasing instability, strong southwest winds aloft, along with
steep lapse rates and low-level dryness point to wind as the main
threat with these thunderstorms, although small hail is also
possible. Lower levels will moisten tonight and storms will become
better rain-producers especially in northern areas. Instability
will still be here Thursday as a surface cold front approaches from
the west. The front will pass through eastern Oregon Thursday
morning and western Idaho midday and early afternoon. Frontal lift
will enhance thunderstorm development resulting in strong storms
with gusty outflow winds and hail. SPC covers our entire CWA with a
marginal risk of severe thunderstorms Thursday. something that
seldom happens in our area. Showers and thunderstorms will decrease
from the west behind the cold front Thursday. Clearing and cooler
Thursday night. Patchy fog will develop in the moist valleys early
Friday morning. After the fog Friday will become mostly sunny in
the north and mostly cloudy in the south as a weak upper trough
moves across northern Nevada. Clearing in all areas Friday night.
.LONG TERM...Saturday through Wednesday...Good overall model
agreement through the extended. Southwest flow aloft will strengthen
on Saturday as a trough digs into the Pacific Northwest. This will
lead to increased moisture and highs warming to 5 to 10 degrees
above normal. Showers and isolated thunderstorms will form
over the higher terrain Saturday afternoon. The trough will move
east and push a cold front through the area Saturday night into
Sunday, bringing gusty winds, cooler temperatures, and a chance of
showers and thunderstorms across the area. The upper trough will
slowly push through Sunday and Monday. Afternoon highs on Monday
will be around 5 degrees below normal with showers developing over
the mountains. An upper ridge will rebuild on Tuesday, but a weak
system on Wednesday may weaken the ridge. Drier weather is expected
during the middle of next week with temperatures rebounding to above
normal.
&&
.AVIATION...VFR. Showers and isolated thunderstorms will increase
late this afternoon into the evening. Showers persisting overnight
mainly south and east of KBOI. Surface winds: This afternoon east
to southeast 10-20 kt with occasional gusts to around 30 kt. Erratic
gusty winds 30-40 kt possible near showers and thunderstorms. Winds
becoming west to northwest 5-15 kt tonight. Winds aloft to 10kft
MSL: southwest 25-35 kt.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.
&&
www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
SHORT TERM...LC
LONG TERM....ST
AVIATION.....ST
In the hours before
Special weather statement, Apr 29, 3:35 PM PST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Boise ID
535 PM MDT Wed Apr 29 2020
IDZ016-300000-
Western Magic Valley ID-
535 PM MDT Wed Apr 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEROME...CENTRAL TWIN
FALLS AND SOUTHEASTERN GOODING COUNTIES UNTIL 600 PM MDT...
At 534 PM MDT, Doppler radar was tracking a strong thunderstorm near
Jerome, moving northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Minidoka National Monument around 550 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.
&&
LAT...LON 4251 11455 4269 11475 4286 11444 4285 11438
4281 11435 4281 11405 4277 11405 4276 11401
TIME...MOT...LOC 2334Z 238DEG 29KT 4273 11444
SPSpecial weather statement, Apr 29, 3:49 PM PST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Boise ID
449 PM PDT Wed Apr 29 2020
ORZ061-300045-
Harney County OR-
449 PM PDT Wed Apr 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARNEY COUNTY UNTIL
545 PM PDT...
At 448 PM PDT, Doppler radar was tracking a strong thunderstorm over
Sand Hill, or near Burns, moving northeast at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Sand Hill around 450 PM PDT.
Fort Harney, Idlewild Campground and Crow Flat Guard Station
around 500 PM PDT.
Call Meadow and King Mountain around 510 PM PDT.
Calamity Butte around 520 PM PDT.
Van around 530 PM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.
&&
LAT...LON 4396 11893 4397 11881 4404 11881 4405 11874
4389 11822 4343 11910 4359 11933
TIME...MOT...LOC 2348Z 237DEG 35KT 4361 11900
SPSpecial weather statement, Apr 29, 4:08 PM PST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Boise ID
608 PM MDT Wed Apr 29 2020
IDZ016-300100-
Western Magic Valley ID-
608 PM MDT Wed Apr 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEROME...WEST CENTRAL
TWIN FALLS AND SOUTHEASTERN GOODING COUNTIES UNTIL 700 PM MDT...
At 607 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Jerome, moving northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Twin Falls around 610 PM MDT.
Jerome around 620 PM MDT.
Minidoka National Monument around 630 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.
&&
LAT...LON 4251 11472 4266 11487 4286 11460 4284 11437
4281 11435 4281 11415 4280 11405 4276 11404
TIME...MOT...LOC 0007Z 226DEG 28KT 4268 11464
SPSpecial weather statement, Apr 29, 4:08 PM PST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Boise ID
608 PM MDT Wed Apr 29 2020
IDZ016-300100-
Western Magic Valley ID-
608 PM MDT Wed Apr 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEROME...WEST CENTRAL
TWIN FALLS AND SOUTHEASTERN GOODING COUNTIES UNTIL 700 PM MDT...
At 607 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Jerome, moving northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Jerome around 620 PM MDT.
Minidoka National Monument around 630 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.
&&
LAT...LON 4251 11472 4266 11487 4286 11460 4284 11437
4281 11435 4281 11415 4280 11405 4276 11404
TIME...MOT...LOC 0007Z 226DEG 28KT 4268 11464
SPSpecial weather statement, Apr 29, 4:50 PM PST, 30 minutes before
Special Weather Statement
National Weather Service Boise ID
650 PM MDT Wed Apr 29 2020
ORZ061-063-300145-
Malheur County OR-Harney County OR-
650 PM MDT Wed Apr 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARNEY AND
NORTHWESTERN MALHEUR COUNTIES UNTIL 745 PM MDT/645 PM PDT/...
At 650 PM MDT/550 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Otis Mountain, or 38 miles northeast of Burns,
moving northeast at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Cottonwood Creek Reservoir around 600 PM PDT.
Castle Rock, Beulah Reservoir and Beulah around 610 PM PDT.
Sheep Rock around 720 PM MDT.
Ironside Mountain around 730 PM MDT.
Brushy Hollow around 740 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.
&&
LAT...LON 4405 11862 4404 11823 4426 11823 4425 11805
4410 11769 4373 11854 4392 11880
TIME...MOT...LOC 0050Z 231DEG 33KT 4396 11848
SPHail, Baker
- When
- April 29, 5:20 PM PST to 5:30 PM PST
- Where
- Baker County, 0.85 mi SW of Baker to 3.12 mi NE of Quartz
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.770, -117.830
The Baker County emergency manager reported quarter sized hail at his office in Baker City at 625 PM PDT.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Strong Wind in Kentucky, April 29, 20205 deaths · $3,000 · 3 events
- Tornado in Florida, April 29, 2020$50,000 · EF1 · 1 event
- Flooding and Lakeshore Flood in Wisconsin, April 29 to 30, 2020$54,000 · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 29, 202071 kt wind · 23 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 29 to 30, 202018 events
- Damaging Winds in Texas, April 29, 2020$15,000 · 53 kt wind · 7 events
- Flooding in Illinois, April 29 to 30, 202010 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 29, 202051 kt wind · 6 events
- Damaging Winds and High Wind in Tennessee, April 29, 202063 kt wind · 4 events
- Strong Wind in Wisconsin, April 29 to 30, 2020$5,000 · 4 events
- Flooding in Arkansas, April 29 to 30, 20203 events
- Flash Flooding in Georgia, April 29 to 30, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879900.